Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 429, NWS Springfield, MO

July 31, 2003Dallas County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 31, 2003, 5:17 PM CDT for Dallas County, Webster County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 5:17 PM CDT (22:17 UTC)
Expired
Jul 31, 2003, 6:15 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 312217
SVRSGF
MOC059-225-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI
  SOUTHERN DALLAS COUNTY IN MISSOURI

* UNTIL 615 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM CONWAY TO 7 MILES SOUTH OF
  BUFFALO...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   NIANGUA BY 605 PM CDT.
   MARSHFIELD BY 615 PM CDT.

THE TOWNS OF FOOSE...LONG LANE...MARCH...CHARITY AND OLIVE ARE ALSO
IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3711 9307 3710 9270 3750 9272 3763 9288
          3763 9317

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU JUL 31 2003

.DISCUSSION...

SHORT TERM

MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND
MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY.

LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE
FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S
WERE REACHED.  JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT
THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD
SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON.

WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS
DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS
ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A
PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND
MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT.

WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN
NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD
ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND
DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA.
SEE SWODY2 FOR DETAILS.

LONG TERM

PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH
THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING
AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE
FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC
BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES
EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY
(ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH
AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN
FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN
THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL
TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY.

TERRY

&&

.AVIATION...

LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A
CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE).
WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR
POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT.

AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO
DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @
JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE
MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT
STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH
ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS
WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT
GUSTY FOR A TIME TOMORROW MORNING.

IZZI/TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 31, 5:00 PM CDT, 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE THROUGH LATE
  EVENING AS AN OUTFLOW BOUNDARY INTERACTS WITH A VERY UNSTABLE
  AIRMASS OVER THE REGION. HAIL UP TO THE SIZE OF GOLF BALLS AND
  DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE.

  LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
  DEVELOP ALONG A COLD FRONT OVER NORTHWEST MISSOURI...AND MOVE
  SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER
  MIDNIGHT.  LARGE HAIL AND DAMAGING WIND WILL ONCE AGAIN BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH
  ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE. LARGE HAIL AND
  DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS ON FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND
  AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES
  PUSH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT ACROSS
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Jul 31, 3:58 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         KANSAS EXPRESSWAY AND
                                          KEARNEY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0357 PM    SPRINGFIELD               MO   3 INCH HAIL
07/31/03   GREENE                         NORTH SIDE OF
                                          SPRINGFIELD. REPORTED BY
                                          MEDIA.
Local storm report, Jul 31, 4:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    LOUISBURG                 MO   1.75 INCH HAIL
07/31/03   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0422 PM    SPRINGFIELD               MO   .88 INCH HAIL
07/31/03   GREENE                         NEAR GREENLAWN CEMETERY
                                          AT VALLEY WATER MILL ROAD
                                          AND NATIONAL.  ALSO 60
                                          MPH WINDS REPORTED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0433 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         QUARTER SIZE HAIL
                                          COVERING GORUND,.
                                          REPORTED BY MEDIA.
Special weather statement, Jul 31, 4:44 PM CDT, 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 820...IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Jul 31, 4:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    ROGERSVILLE               MO   2.75 INCH HAIL
07/31/03   WEBSTER                        GOLFBALL TO BASEBALL
                                          HAIL. REPORTED BY MEDIA.
Local storm report, Jul 31, 5:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GRAVOIS MILLS             MO   WIND DAMAGE
07/31/03   MORGAN                         TREES DOWN REPORTED
                                          ACROSS MUCH OF SOUTHER
                                          PARTS OF THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    4 NE LAURIE               MO   FLOOD
07/31/03   MORGAN                         7 INCHES OF WATER OVER O
                                          HWY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:34 PM CDTSevere Thunderstorm WarningSGFDallas41 min
Jul 31, 3:48 PM CDTSevere Thunderstorm WarningSGFMorgan42 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningSGFGreene39 min
Jul 31, 4:14 PM CDTSevere Thunderstorm WarningSGFDallas61 min
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningSGFGreene46 min
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan61 min
Jul 31, 4:30 PM CDTFlash Flood WarningSGFGreene3 hr
Jul 31, 4:34 PM CDTSevere Thunderstorm WarningSGFChristian, Webster56 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan53 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Jul 31, 5:15 PM CDTSevere Thunderstorm WarningSGFGreene30 min
Jul 31, 5:28 PM CDTSevere Thunderstorm WarningSGFStone47 min
Jul 31, 5:33 PM CDTSevere Thunderstorm WarningSGFPulaski57 min
Jul 31, 5:42 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Jul 31, 6:13 PM CDTSevere Thunderstorm WarningSGFWebster62 min
Jul 31, 6:15 PM CDTSevere Thunderstorm WarningSGFStone30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.